Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Strong Bertini theorems


Authors: Steven Diaz and David Harbater
Journal: Trans. Amer. Math. Soc. 324 (1991), 73-86
MSC: Primary 14C20
DOI: https://doi.org/10.1090/S0002-9947-1991-0986689-6
MathSciNet review: 986689
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the singular locus of the general member of a linear system has dimension less than that predicted by Bertini's theorem, provided that the base locus is scheme-theoretically smooth. As corollaries, we obtain a result about complete intersection varieties containing a given subvariety and a result concerning liaison.


References [Enhancements On Off] (What's this?)

  • [F] William Fulton, Intersection theory, Springer-Verlag, Berlin, 1984. MR 732620 (85k:14004)
  • [H1] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [H2] -, Ample subvarieties of projective varieties, Lecture Notes in Math., vol. 156, Springer-Verlag, Heidelberg, 1970.
  • [H3] -, Complete intersections and connectedness, Amer. J. Math. 84 (1962), 497-508. MR 0142547 (26:116)
  • [H4] -, Varieties of small codimension in projective space, Bull. Amer. Math. Soc. 80 (1974), 1017-1032. MR 0384816 (52:5688)
  • [HU] Craig Huneke and Bernd Ulrich, The structure of linkage, Ann. of Math. 126 (1987), 277-334. MR 908149 (88k:13020)
  • [N] Mieo Nishi, On the imbedding of a nonsingular variety in an irreducible complete intersection, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 29 (1955), 172-187.
  • [Z] Oscar Zariski, The theorem of Bertini on variable singular points of a linear system of varieties, Trans. Amer. Math. Soc. 56 (1944), 130-140. MR 0011572 (6:186a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14C20

Retrieve articles in all journals with MSC: 14C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-0986689-6
Keywords: Bertini theorem, complete intersection, liaison
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society